Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Dryness and itching in vagina. Taken amoxicillin. Causes?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1980
Answered : 2130 Questions
In the past couple of days I have experienced dryness around the labia & clitoris & mild itching. Having just finished a course of amoxicillin I wondered if this could be the cause?
I don't have issues with vaginal dryness, just around the 'external' genitlia. No signs of sores, lumps or changes in skin, only moisture.
What can I do to moisturise?
I don't think it's related to a std although I did have sex with a fairly 'trusted' source about 4-5 weeks ago
Posted Thu, 3 May 2012 in Vaginal and Uterus Health
Answered by Dr. Rajinder Bajoria 9 hours later

Thanks for nice query.

At the age of 44, there are variety of reasons for vaginal dryness.

Vaginal dryness is a common symptom of menopause and approximately one out of every three women faces it while going through "the change of pre menopause." and it becomes even more common after menopause.

Normally, the walls of the vagina is lubricated with a thin layer of clear fluid. The hormone estrogen helps maintain and secrete that fluid and keeps the lining of the vagina healthy, thick, and elastic.

During menopause, estrogen production slows and then stops, so periods become irregular and then stop.

One may have hot flashes, mood swings, a deeper voice, and slight increase in facial hair.

In addition to menopause, estrogen levels can drop from many more causes:

Childbirth and breastfeeding.
Radiation or chemotherapy for cancer.
Surgical removal of the ovaries.
Anti-estrogen medications used for uterine fibroids or Endometriosis.
Sjögren's syndrome.
Allergy and cold medications and certain Antidepressants.
Lack of enough foreplay before sexual intercourse.

Vaginal dryness also can occur at any age from a number of different causes.

Lack of vaginal moisture can have some impact on ones sex life.

No matter what the cause, vaginal dryness can be extremely uncomfortable. It can lead to itching, burning, and painful intercourse.

Fortunately, several treatments are available to relieve vaginal dryness.
The most common treatment for vaginal dryness due to low estrogen levels is topical estrogen therapy.
A course of Amoxycillin generally don't lead to vaginal dryness, in some cases it can cause temporary vaginal dryness, which becomes normal with in few days only.

I don't think it is due to STD, as you have sex with fairly trusted source, but appear no harm in getting tested to rule out.

Consult your Gynecologist for physical examination, so that relevant tests can be carried out and necessary treatment can be initiated.

‘Hope I have answered your query, I will be available to answer your follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor